The most commonly-prescribed drugs for ‘raised’ cholesterol are statins, including simvastatin, atorvastatin, lovastatin and rosuvastatin. Like all drugs, they have the potential to cause side-effects. Common adverse effects include fatigue, muscle weakness and muscle pain. Perhaps partly because of the internet and educational blogs like this one, there has been growing recognition that statins can have devastating effects on wellbeing.
However, I frequently find that when individuals take their concerns about statin side-effects to their doctor, they are all-too-readily fobbed off.
I was thinking about this recently after being consulted by a gentleman who had experienced what appeared to me to be quite-obvious problems associated with his statin treatment. These problems meant he’d had to change his medication on more than one occasion. And yet it seemed his doctor was still somewhat reluctant to ascribe his symptoms (which included fatigue, mood and ‘cognitive function’ issues) to the statins he’d prescribed.
When he saw me, he had taken matters into his own hands. He had stopped taking the statins and started supplementing with coenzyme Q10 (statins deplete the body of this vital nutrient). He was feeling much better. Now, his improvement may have had nothing at all to do with his decision to stop taking the statins and to opt for coenzyme Q10instead (but I suspect it did).
This experience reminded me of a piece of research in which 650 adults were surveyed with regard to possible side effects from taking statin drugs, including muscle pain and cognitive impairment . Of this sample, 87 per cent of individuals had a discussion with their physician about the possible connection between statin use and their symptoms.
In the vast majority of cases, this discussion was initiated by the patient, not their doctor. The study found that doctors were reportedly more likely to deny than affirm the possibility of a connection. Rejection of a connection was even found to occur when there was good evidence in the scientific literature to support such a link.
Why is it that some doctors are reluctant to listen to their patients in this regard, even if there are logical and scientific reasons to take these concerns seriously? The reasons for this are multifaceted, but here are some possible explanations:
1. Time – it’s quicker to dismiss patient concerns than delve into them and prescribe a new drug
2. Money – here in the UK, for instance, doctors are financially incentivised to get their patients’ cholesterol levels down below a predetermined value
3. Ego – we doctors sometimes think we’re supposed to have the intellectual upper hand, and can therefore be dismissive of suggestions that come from our patients (rather than our own minds)
4. Ignorance – the side effects of statins may be generally well known, but that does not mean your doctor is especially aware of them
5. Research bias – industry funded studies generally downplay side-effects (some studies don’t even report adverse effects)
6. Timing – the side effects of statins can come on weeks, months or even years after the therapy has commenced, which can create a ‘disconnect’ in your doctor’s mind
Of course, knowing all this may be of limited value if you find yourself in a situation whereby you’re suffering statin-related side effects but your doctor continues to be dismissive.
If you are experiencing any ill-effects you suspect may be linked to the statins you’ve been prescribed, then I strongly encourage you to consult your doctor.
However, medical treatment is a matter of personal choice too. I don’t encourage anyone to automatically reject their doctor’s advice out-of-hand, but there is room for some healthy scepticism and self-advocacy in the doctor-patient relationship too. Sometimes, individuals end up feeling forced into taking matters into their own hands. And the reality is they may be better off for it.
Here’s to a healthy heart
Dr John Briffa
for The Cholesterol Truth
Bear in mind we are not addressing anyone’s personal situation and you should rely on this for informational purposes only. Please consult with your own physician before acting on any recommendations contained herein.
1. Golomb BA, et al. Physician Response to Patient Reports of Adverse Drug Effects: Implications For Patient-Targeted Adverse Effect Surveillance. Drug Safety. 2007;30(8):669-675.
Category: Statin Drugs Side Effects